Despite the dictionary's definition of atrophy as "wasting away," vaginal atrophy (VA) does not mean that anything is withering down there. Instead, VA involves the thinning and inflammation of vaginal walls due to reduced estrogen.
You may never have heard of this condition. But in fact, up to half of postmenopausal women experience VA symptoms, such as vaginal and vulvar irritation and itching (some women say it's like having sandpaper between their legs!...vaginal discharge...decreased lubrication and elasticity...pain and bleeding with sexual intercourse. a burning sensation when urinating...and open cracks or sores in the vaginal wall. Symptoms generally appear within five years after reaching menopause and worsen over time.
Despite how common and how uncomfortable VA is, a recent report from the International Menopause Society said that only about 25% of affected women seek medical help. Embarrassment is one common reason cited for keeping silent. But this means that many women are suffering unnecessarily even though VA treatments are available, said Baylor College of Medicine gynecologist Anuja Sanghvi Vyas, MD, who specializes in vulvovaginal disorders.
What's behind VA…
The estrogen drop that causes VA most often is due to menopause. However, it also can be caused by birth control pills or drugs that treat uterine fibroids or endometriosis...breast-feeding...chemotherapy or radiation therapy...or severe stress or depression (which can cause the ovaries to shut down temporarily, affecting hormone levels).
Ignoring VA is a bad idea, Dr. Vyas said, because it increases your risk for bacterial and fungal vaginal infections and for chronic urogenital problems, including incontinence. So, if you have any of the symptoms above, don't be shy about telling your doctor. Diagnosis is based on your reported symptoms, medical history, pelvic exam, test of the vaginal pH (which becomes higher, or more alkaline, with VA) and a vaginal smear evaluation...plus tests to rule out other conditions, such as infection. Estrogen levels themselves are not routinely tested, Dr. Vyas said, because there is a wide range of levels through which women are symptomatic.
To ease VA symptoms…
- Relieve chronic dryness by applying a vaginal moisturizer (Replens, K-Y Liquibeads) every few days. It helps the cells of the vaginal wall retain water and reduces vaginal pH. Do not douche-it could raise pH and promote infection.
Increase comfort during intercourse with a water or silicone-based lubricant (Eros, AstroGlide) applied to the vaginal opening and your partner's penis before penetration Olive oil and saliva are also effective lubricants.
Important: Products with mineral oil or petroleum jelly should never be used inside the vagina--they strip the mucous membrane, exacerbating irritation and can damage most types of condoms.
- Have sex more often. This won't boost estrogen, but it can improve vaginal elasticity and promote lubrication by increasing blood flow.
- Ask your doctor if a diet rich in soy is right for you. Soy foods contain phytoestrogens (substances with estrogen-like properties), which theoretically could ease vaginal symptoms. No clear data shows that soy does help VA, Dr. Vyas noted, but it may be worth a try to add some soy milk, soy cheese, edamame, tofu or other soy products to your daily diet.
- If you smoke, quit. Smoking cessation can help relieve VA symptoms by increasing blood flow to the vagina.
If the steps above are not sufficient to relieve VA…
- Talk to your doctor about prescription vaginal estrogen therapy. About 80% to 90% of VA patients who use topical estrogen report improvement within a month or so of starting treatment.
"Many women resist hormone therapy because the oral form is linked to increased risks for breast cancer, heart disease and stroke. But with the topical form used for VA, a low dose of estrogen is delivered locally to the vagina, minimizing the risk for such serious side effects," Dr. Vyas said.
Topical estrogen is available as a vaginal cream, used daily for several weeks, then one to three times weekly...a vaginal silicone ring, left in the vagina for three months.. and vaginal tablets, used daily at first, then tapering to twice a week.
Cautions: Some women who use topical estrogen experience side effects such as vaginal bleeding, breast pain and/or nausea. Since estrogen is linked to some types of cancer, VA patients with a history of cancer should talk to their oncologists before trying vaginal estrogen.
VA patients who opt for vaginal estrogen typically use the treatment for months to years. Unfortunately, there is little data on the long-term effects of using vaginal estrogen for more than one year. "Discontinuing vaginal estrogen is a personal choice," Dr. Vyas said. "Symptoms tend to recur, but for some women they can become more tolerable with use of lubricants alone."